Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 16, NWS Wilmington, OH

May 10, 2003Pike County, Scioto County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 10, 2003, 4:19 PM EDT for Pike County, Scioto County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2003, 4:19 PM EDT (20:19 UTC)
Expired
May 10, 2003, 7:15 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Pike County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 87 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 102021
FFWILN
OHC131-145-102315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
419 PM EDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PIKE COUNTY IN OHIO...
  SCIOTO COUNTY IN OHIO...

* UNTIL 715 PM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OF UP TO AN INCH 
  HAS FALLEN OVER PORTIONS OF PIKE COUNTY SINCE 330 PM. THIS HEAVY 
  RAIN IS ALSO HEADING INTO SCIOTO COUNTY. RESIDUAL FLOODING FROM 
  EARLIER TODAY IS STILL OCCURRING IN THE WARNED AREA. THIS 
  ADDITIONAL RAINFALL WILL CREATE NEW FLASH FLOOD PROBLEMS. 

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  CYNTHIANA...
  LUCASVILLE...
  PIKETON...
  PORTSMOUTH...
  WAVERLY...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 10, 3:22 PM EDT, 57 minutes earlier.

Area forecast discussion, May 10, 3:22 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
322 PM EDT SAT MAY 10 2003

WILL TRY TO HIT THE HIGHLIGHTS. CURRENT THUNDERSTORMS COMPLEX WILL
MOVE THROUGH EASTERN HALF OF FA LATE THIS AFTERNOON EARLY THIS
EVENING.  COLD FRONT WILL PUSH THROUGH AFTER 6Z.  EXPECT ANOTHER
SQUALL LINE TO DEVELOP AHEAD OF THE FRONT. THIS WILL PUSH THROUGH
LATE TONIGHT.  WITH ADDITIONAL THUNDERSTORMS EXPECTED TONIGHT WILL
EXTEND THE FFA TIL NOON SUNDAY.

AVN A LITTLE QUICKER WITH FRONTAL PASSAGE TONIGHT.  PREFER THE
SLOWER ETA WHICH LEAVES THE FRONT STRADDLED ACROSS MY CWA AT 12Z.

PRESSURE GRADIENT INCREASES BEHIND THE FRONT.  WILL ISSUE A WIND
ADVISORY.

WRAP AROUND PRECIPITATION SUNDAY NIGHT INTO MONDAY NIGHT.

SEE LITTLE REBOUND IN TEMPERATURES ON SUNDAY...SO WILL DROP HIGHS A
COUPLE OF CATEGORIES.

.ILN....FLOOD WATCH ENTIRE FA UNTIL NOON SUNDAY.
        WIND ADVISORY ENTIRE FA SUNDAY.

SITES
Hazardous weather outlook, May 10, 6:12 AM EDT, 10 hours 7 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-101215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
612 AM EDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
THE STORM PREDICTION CENTER HAS PLACED EASTERN INDIANA IN A MODERATE
RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT. THE REST OF THE
AREA IS UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

WARM AND HUMID AIR WILL REMAIN IN PLACE ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS MORNING WITH A CHANCE
OF THUNDERSTORMS THIS AFTERNOON INTO EARLY EVENING. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD AFTER MIDNIGHT AS A COLD
FRONT APPROACHES FROM THE WEST. THE PRIMARY SEVERE WEATHER THREAT
THIS MORNING WILL BE LARGE HAIL. THE PRIMARY SEVERE WEATHER THREAT
LATER THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE REGION SUNDAY
MORNING.  THERE WILL LIKELY BE A LINE OF SHOWERS AND THUNDERSTORMS
AHEAD OF THE FRONT...WHICH COULD CONTAIN SEVERE THUNDERSTORMS.
WINDY CONDITIONS ARE FORECAST BEHIND THE FRONT ON SUNDAY...LASTING
INTO MONDAY.  THESE WINDS MAY BE STRONG ENOUGH TO WARRANT EITHER
WIND ADVISORIES OR WARNINGS.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 10, 1:17 PM EDT, 3 hours 2 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
117 PM EDT SAT MAY 10 2003

...INCREASING TORNADO THREAT THIS AFTERNOON...
...THREAT OF FLOODING CONTINUES...

THUNDERSTORMS MOVING ACROSS INDIANA WILL BE MOVING INTO AN
ENVIRONMENT FAVORABLE FOR TORNADO FORMATION. THESE STORMS WILL MOVE
ACROSS THE WHITEWATER AND MIAMI VALLEYS AS WELL AS THE TRI-STATE
AREA BETWEEN 2 AND 6 PM.

ALSO...THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY
RAINFALL. THIS MAY RESULT IN ADDITIONAL FLOODING OR WORSEN FLOOD
CONDITIONS...ESPECIALLY IN THE TRI-STATE REGION WHERE HEAVY RAINFALL
OCCURRED OVERNIGHT AND EARLY THIS MORNING.

IF CONDITIONS PERSIST...THEN THE THREAT OF TORNADOS AND
FLOODING WILL SHIFT EAST INTO CENTRAL AND SOUTH CENTRAL OHIO AS WELL
AS NORTHEAST KENTUCKY LATE THIS AFTERNOON AND THIS EVENING.

RESIDENTS ACROSS THE ENTIRE OHIO VALLEY SHOULD MAINTAIN A HIGH LEVEL
OF AWARENESS TO THIS POTENTIALLY DANGEROUS WEATHER SITUATION. NOW IS
THE TIME TO REVIEW YOUR SAFETY PLAN AND KNOW WHAT ACTIONS TO TAKE IF
A WARNING IS ISSUED FOR YOUR AREA.

LISTEN TO NOAA WEATHER RADIO...OR YOUR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.
Local storm report, May 10, 2:00 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
200 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    AURORA                    IN   FLOOD
05/10/03   DEARBORN                       HIGH WATER ON US 50
                                          OUTSIDE AURORA

0300 AM    COUNTYWIDE                IN   FLOOD
05/10/03   SWITZERLAND                    ROADS WASHED OUT

0300 AM    COUNTYWIDE                KY   FLOOD
05/10/03   GALLATIN                       WATER ON ROADS

0500 AM    REXVILLE                  IN   FLASH FLOOD
05/10/03   RIPLEY                         WATER COVERED ROADS AROUND
                                          COUNTY ROAD 400 WEST

0500 AM    RISING SUN                IN   FLASH FLOOD
05/10/03   OHIO                           DEBRIS WASHED ON STATE
                                          ROUTE 232

0530 AM    COUNTYWIDE                IN   FLASH FLOOD
05/10/03   SWITZERLAND                    WATER OVER SEVERAL COUNTY
                                          ROADS

0530 AM    COUNTYWIDE                KY   FLASH FLOOD
05/10/03   BOONE                          WATER ON SOME COUNTY ROADS

0500 AM    COUNTYWIDE                KY   FLOOD
05/10/03   PENDLETON                      SEVERAL STREAMS OUT OF
                                          THEIR BANKS

0530 AM    CRESCENT SPRINGS          KY   FLASH FLOOD
05/10/03   KENTON                         TRAILER PARK EVACUATED DUE
                                          TO HIGH WATER

0400 AM    COUNTYWIDE                KY   FLASH FLOOD
05/10/03   GALLATIN                       WATER ON ROADS

0615 AM    COUNTYWIDE                KY   FLOOD
05/10/03   CAMPBELL                       HIGH WATER ON ROADS

0750 AM    LOVELAND                  OH   FLOOD
05/10/03   HAMILTON                       LOWLAND FLOODING

0830 AM    COUNTYWIDE                IN   FLOOD
05/10/03   DEARBORN                       COUNTY ROAD 448 CLOSED DUE
                                          TO HIGH WATER

0900 AM    COUNTYWIDE                KY   FLOOD
05/10/03   LEWIS                          WATER ACROSS ROADS

1006 AM    COUNTYWIDE                OH   FLOOD
05/10/03   ADAMS                          WATER ACROSS SEVERAL ROADS

1010 AM    COUNTYWIDE                OH   FLOOD
05/10/03   SCIOTO                         WATER ACROSS SEVERAL ROADS

0840 AM    BATAVIA                   OH   FLOOD
05/10/03   CLERMONT                       WATER ON AREA ROADS

0855 AM    COUNTYWIDE                OH   FLOOD
05/10/03   BROWN                          WATER OVER SEVERAL COUNTY
                                          ROADS

1000 AM    COUNTYWIDE                OH   FLOOD
05/10/03   HIGHLAND                       WATER OVER ROADS IN
                                          WESTERN PART OF THE COUNTY

0955 AM    FAIRFAX                   OH   FLASH FLOOD
05/10/03   HAMILTON                       EVACUATIONS DUE TO
                                          FLOODING

0955 AM    DELHI                     OH   FLASH FLOOD
05/10/03   HAMILTON                       EVACUATIONS DUE TO
                                          FLOODING

1143 AM    COUNTYWIDE                OH   FLASH FLOOD
05/10/03   CLERMONT                       WATER ACROSS ROADS AT
                                          ROUTE 133 AND MARTIN ROAD

1240 PM    COUNTYWIDE                OH   FLASH FLOOD
05/10/03   BROWN                          CARS STRANDED DUE TO HIGH
                                          WATER

1137 AM    COUNTYWIDE                OH   FLASH FLOOD
05/10/03   ADAMS                          WATER ACROSS ROADS
Local storm report, May 10, 2:50 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
250 PM EDT SAT MAY 10 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0227 PM    CAMBRIDGE CITY            IN   WIND DAMAGE
05/10/03   WAYNE                          TREES DOWN

1221 PM    CONNERSVILLE              IN   .75 INCH HAIL
05/10/03   FAYETTE

0109 PM    WEST ALEXANDRIA           OH   .88 INCH HAIL
05/10/03   PREBLE

0115 PM    3 SW NEW LEBANON          OH   1.00 INCH HAIL
05/10/03   MONTGOMERY

0146 PM    WRIGHT-PATTERSON AFB      OH   .88 INCH HAIL
05/10/03   GREENE
Special weather statement, May 10, 3:34 PM EDT, 45 minutes before
INZ050-058-059-066-073>075-080-KYZ089-OHZ026-034-035-042>044-051-052-
060-061-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
334 PM EDT SAT MAY 10 2003

THE TORNADO WATCH HAS BEEN CLEARED FOR WEST CENTRAL OHIO...ALL OF
INDIANA...CARROLL COUNTY KENTUCKY...AND PORTIONS OF THE MIAMI VALLEY
CLOSE TO THE INDIANA BORDER.

THE STRONGEST THUNDERSTORMS HAVE MOVED EAST OF THIS AREA AND THERE IS
NO LONGER A THREAT FOR TORNADOS THIS AFTERNOON.

COUNTIES THAT ARE NO LONGER IN THE TORNADO WATCH ARE:

HARDIN         AUGLAIZE      MERCER     SHELBY
LOGAN          CHAMPAIGN     MIAMI      DARKE
MONTGOMERY     PREBLE        WAYNE      FAYETTE IN
UNION IN       FRANKLIN IN   RIPLEY     DEARBORN
OHIO           SWITZERLAND   CARROLL

IN THE MIAMI VALLEY...CLARK AND GREENE COUNTIES REMAIN IN THE WATCH
UNTIL 5 PM.

ALL OF NORTHERN KENTUCKY WITH THE EXCEPTION OF CARROLL COUNTY
REMAINS IN THE WATCH UNTIL 5 PM.

ALL OF SOUTHWEST...CENTRAL...AND SOUTH CENTRAL OHIO REMAIN IN THE
WATCH UNTIL 5 PM.

FRANKS

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:57 AM EDTSevere Thunderstorm WarningILNAdams33 min
May 10, 6:37 AM EDTSevere Thunderstorm WarningILNBrown23 min
May 10, 9:28 AM EDTFlash Flood WarningILNHamilton3 hr
May 10, 9:29 AM EDTFlash Flood WarningILNPike2 hr
May 10, 9:42 AM EDTFlash Flood WarningILNBrown, Clermont, Highland3 hr
May 10, 10:11 AM EDTFlash Flood WarningILNAdams, Scioto3 hr
May 10, 12:01 PM EDTSevere Thunderstorm WarningILNBrown44 min
May 10, 12:31 PM EDTSevere Thunderstorm WarningILNAdams59 min
May 10, 12:47 PM EDTSevere Thunderstorm WarningILNPreble58 min
May 10, 12:48 PM EDTFlash Flood WarningILNBrown117 min
May 10, 12:55 PM EDTSevere Thunderstorm WarningILNScioto50 min
May 10, 1:08 PM EDTSevere Thunderstorm WarningILNMontgomery67 min
May 10, 1:11 PM EDTFlash Flood WarningILNAdams, Scioto2 hr
May 10, 1:36 PM EDTSevere Thunderstorm WarningILNClark, Greene54 min
May 10, 2:44 PM EDTSevere Thunderstorm WarningILNPreble61 min
May 10, 2:57 PM EDTSevere Thunderstorm WarningILNMontgomery63 min
May 10, 3:08 PM EDTSevere Thunderstorm WarningILNButler, Hamilton67 min
May 10, 3:42 PM EDTFlash Flood WarningILNAdams, Brown, Highland2 hr
May 10, 4:03 PM EDTSevere Thunderstorm WarningILNClermont42 min
May 10, 4:20 PM EDTSevere Thunderstorm WarningILNBrown40 min
May 10, 4:38 PM EDTSevere Thunderstorm WarningILNAdams52 min
May 10, 5:36 PM EDTFlash Flood WarningILNAdams24 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.